Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 37, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 9, 2018, 5:58 PM CDT for Chickasaw County, Floyd County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2018, 5:58 PM CDT (22:58 UTC)
- Expired
- Jun 9, 2018, 6:45 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Chickasaw County, IA, Floyd County, IA
The radar
The La Crosse radar (KARX), 130 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 5:59 PM CDT | TSTM WND GST 65 | 4 Sw Boyd, IA | |
| Jun 9, 5:59 PM CDT | HAIL 1 | 4 Sw Boyd, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:26 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted.
732
WUUS53 KARX 092258
SVRARX
IAC037-067-092345-
/O.NEW.KARX.SV.W.0037.180609T2258Z-180609T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
558 PM CDT SAT JUN 9 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Floyd County in north central Iowa...
Chickasaw County in northeastern Iowa...
* Until 645 PM CDT
* At 557 PM CDT, a severe thunderstorm was located near New Hampton,
moving east at 25 mph. Another severe thunderstorm was tracking
across southern Floyd County, north of Greene Iowa.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Fredericksburg around 605 PM CDT.
Lawler around 610 PM CDT.
Other locations impacted by this severe thunderstorm include
Chickasaw, North Washington, Bassett, Bradford and New Hampton
Airport.
People attending Heartland Days should seek safe shelter immediately!
This warning extends the previous severe thunderstorm warning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4314 9244 4314 9208 4291 9208 4291 9291
TIME...MOT...LOC 2257Z 271DEG 21KT 4304 9226
HAIL...<.75IN
WIND...70MPH
$$
Shea2 follow-up statements
557
WWUS53 KARX 092316
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
616 PM CDT SAT JUN 9 2018
IAC067-092324-
/O.CAN.KARX.SV.W.0037.000000T0000Z-180609T2345Z/
Floyd IA-
616 PM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLOYD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out
of the area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for northeastern
Iowa.
LAT...LON 4314 9244 4314 9208 4291 9208 4291 9255
4292 9255
TIME...MOT...LOC 2314Z 271DEG 21KT 4304 9212
$$
IAC037-092345-
/O.CON.KARX.SV.W.0037.000000T0000Z-180609T2345Z/
Chickasaw IA-
616 PM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CHICKASAW COUNTY...
At 614 PM, a line of severe storms was now in eastern parts of
Chickasaw County, moving east at 25 mph. This includes the community
of Lawler. Large hail and gusty winds have been reported.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
Chickasaw County, including the following locations: North
Washington, Bradford, Boyd, Williamstown and New Hampton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
Iowa.
LAT...LON 4314 9244 4314 9208 4291 9208 4291 9255
4292 9255
TIME...MOT...LOC 2314Z 271DEG 21KT 4304 9212
HAIL...<.75IN
WIND...70MPH
$$
Shea271
WWUS53 KARX 092336
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
636 PM CDT SAT JUN 9 2018
IAC037-092346-
/O.EXP.KARX.SV.W.0037.000000T0000Z-180609T2345Z/
Chickasaw IA-
636 PM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR CHICKASAW COUNTY WILL EXPIRE
AT 645 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM CDT for northeastern
Iowa.
LAT...LON 4314 9244 4314 9208 4291 9208 4291 9255
4292 9255
TIME...MOT...LOC 2336Z 271DEG 21KT 4304 9195
$$
SheaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:59 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 9, 3:59 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
359 PM CDT Sat Jun 9 2018
.SHORT TERM...(This evening through Sunday)
Issued at 359 PM CDT Sat Jun 9 2018
At 3 PM, a warm extended from Mason City Iowa to Dubuque Iowa.
South of this front, temperatures have climbed into the 80s.
Meanwhile, north of this boundary, the temperatures range from
the mid 60s to mid 70s. As a MCV over north-central Iowa and
south-central Minnesota approaches the region, the east and
southeast winds will increase along and north of the boundary.
This will increase the 0-1 km effective storm relative helicity to
around 200 m2/s2 range from late afternoon into the early evening
along this boundary. At the same time, the ML CAPES will climb
into the 2 to 3 J/kg range, favorable 0-6 km shear for supercells,
and the LCL heights will remain generally less 2k feet. As a
result, expect the tornado threat to continue in the Tornado Watch
area. The greatest threat looks to be across northeast Iowa near
the front. As time goes on this evening, expect supercells to
eventually morph into a line which will move southeast through
east-central and southeast Iowa tonight.
With precipitable water values ranging from 1.5 to 2 inches and
warm cloud depths ranging from 3.5 to 4 km from late this
afternoon through this evening, there will be the threat for
heavy rain across Dodge, Mower, and Fillmore counties in southeast
Minnesota and much of northeast Iowa. In addition, these areas
have seen anywhere from 2 to 5 inches during the past week. Due to
this, a Flash Flood Watch has been issued until 1 AM Sunday for
this area.
.LONG TERM...(Sunday night through Saturday)
Issued at 359 PM CDT Sat Jun 9 2018
On Sunday night, showers and storms will develop along and
west of the Mississippi River as 850 mb moisture transport
strengthens overnight. With the best instability and shear
remaining southwest of the area, not anticipating any severe
weather at this time.
On Monday afternoon and Monday night, a longwave trough will move
east through the region. As warm and moist unstable air feeds
north ahead of this trough, ML CAPES along and south of Interstate
90 climb into the 1 to 2 J/kg range. While the instability will be
climbing, the shear is relatively weak. As a result, the SPC
marginal risk for this time looks reasonable.
On Tuesday night and Wednesday morning, the GFS and GEM are
general agreement that a northern stream shortwave trough will
move through the region. Meanwhile, the ECMWF keeps the area dry.
While there is favorable shear for supercells, the ML CAPES are
generally less than 150 J/kg, thus, severe weather is not
expected.
From Thursday into Saturday, the models continue to differ on
where the Canadian high will be located. This greatly affects the
location of the warm front. The ECMWF has this high well east of
the Great Lakes, so we are able to have a warm front move through
the region. Meanwhile, the GFS is the furthest west with the high
and we stay cooler and drier. Due to this uncertainty, just
stayed with the model blends.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1231 PM CDT Sat Jun 9 2018
A shortwave trough will bring showers and storms to areas
generally south of Interstate 94 through 10.10z. KRST will
be see the first round of storms from 09.1815z through 09.20z
and another round from 10.00z through 10.06z. KLSE will likely
see storms from 09.22z through 10.06z. A few of these storms
may become severe. The greatest threat will be in southeast
Minnesota and northeast Iowa where there will be the threats for
large hail, damaging winds, and isolated tornadoes.
In the wake of this convection on Sunday morning, ceilings will
become IFR/MVFR and visibilities will become MVFR.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Sunday for WIZ054-061.
MN...Flash Flood Watch until 1 AM CDT Sunday for MNZ086-094-095.
IA...Flash Flood Watch until 1 AM CDT Sunday for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...BoyneHazardous weather outlook, Jun 9, 11:50 AM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1150 AM CDT Sat Jun 9 2018 IAZ008>011-018-019-029-030-MNZ086-094-095-WIZ054-061-101200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Mower-Fillmore-Crawford-Grant- 1150 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest Wisconsin. .DAY ONE...This afternoon and Tonight More thunderstorms are expected for this afternoon into this evening. Some storms will be severe with locally heavy rain, damaging wind, and possibly some hail. Isolated tornadoes are possible with stronger storms or as part of a line of storms that may form this evening. The expected heavy rain, combined with recent heavy rain, has led to a Flash Flood Watch for the area into this evening. Thunderstorms may produce a quick 1 to 3 inches of rain that could lead to river flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional thunderstorm chances continue Sunday into Monday and Wednesday night through Friday. On Monday a few stronger storms are possible. Otherwise, the threat for severe weather appears low next week. .SPOTTER INFORMATION STATEMENT... Severe thunderstorm and rainfall reports are appreciated. Spotter activation may be needed at times today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-087-088-096-WIZ032>034-041>044-053-055-101200- Wabasha-Olmsted-Winona-Houston-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 1150 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota into western and central Wisconsin. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are possible this afternoon and evening. Lightning and brief heavy rainfall are the primary hazards. While severe weather cannot be ruled out, the higher risk appears to be west and south of the area. Keep an eye on weather and radar just in case. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional thunderstorm chances continue Sunday into Monday and Wednesday night through Friday. On Monday a few stronger storms are possible. Otherwise, the threat for severe weather appears low next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may become needed if storms get into the area. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-101200- Taylor-Clark- 1150 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for parts of central Wisconsin and north central Wisconsin. .DAY ONE...This Afternoon and Tonight No Hazardous Weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Occasional thunderstorm chances continue Sunday into Monday and Wednesday night through Friday. On Monday a few stronger storms are possible. Otherwise, the threat for severe weather appears low next week. .SPOTTER INFORMATION STATEMENT... No action is needed at this time. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Local storm report, Jun 9, 5:08 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 4 W FLOYD 43.13N 92.82W
06/09/2018 E80 MPH FLOYD IA FIRE DEPT/RESCUE
&&
CJALocal storm report, Jun 9, 5:20 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST 2 S CHARLES CITY 43.04N 92.67W
06/09/2018 M60 MPH FLOYD IA FIRE DEPT/RESCUE
&&
CJALocal storm report, Jun 9, 5:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM FLASH FLOOD 3 W ROCKFORD 43.04N 93.01W
06/09/2018 FLOYD IA FIRE DEPT/RESCUE
WATER OVER ROADS IN MANY PLACES IN
WEST-CENTRAL FLOYD COUNTY.
&&
CJALocal storm report, Jun 9, 5:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG 2 NNW ROCKFORD 43.09N 92.96W
06/09/2018 FLOYD IA FIRE DEPT/RESCUE
POWER LINES DOWN ACROSS WEST-CENTRAL FLOYD
COUNTY.
&&
CJALocal storm report, Jun 9, 5:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
550 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG CHARLES CITY 43.07N 92.67W
06/09/2018 FLOYD IA FIRE DEPT/RESCUE
POWER OUT IN CHARLES CITY.
&&Local storm report, Jun 9, 5:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
551 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM NON-TSTM WND GST CHARLES CITY AIRPORT 43.07N 92.61W
06/09/2018 M71 MPH FLOYD IA AWOS
AWOS STATION CCY, CHARLES CITY AIRPORT.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:44 PM CDT | River Flood Warning | ARX | Floyd | 23 hr |
| Jun 9, 11:04 AM CDT | Flash Flood Watch | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 14 hr |
| Jun 9, 11:38 AM CDT | Special Weather Statement | ARX | Howard, Mitchell | 67 min |
| Jun 9, 12:30 PM CDT | Special Weather Statement | ARX | Mitchell | 30 min |
| Jun 9, 12:40 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 50 min |
| Jun 9, 1:00 PM CDT | Tornado Warning | ARX | Mitchell | 45 min |
| Jun 9, 1:10 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 65 min |
| Jun 9, 3:51 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 54 min |
| Jun 9, 4:04 PM CDT | Flash Flood Warning | ARX | Floyd, Mitchell | 3 hr |
| Jun 9, 4:19 PM CDT | Tornado Warning | ARX | Floyd | 41 min |
| Jun 9, 4:41 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 79 min |
| Jun 9, 5:49 PM CDT | Flash Flood Warning | ARX | Howard, Winneshiek | 3 hr |
| Jun 9, 6:07 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 83 min |
| Jun 9, 6:20 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 55 min |
| Jun 9, 6:45 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 45 min |
| Jun 9, 6:58 PM CDT | Areal Flood Warning | ARX | Floyd, Mitchell | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.